Utah, 2022High Wind in Utah, May 27, 2022
May 27, 2022 · NWS GJT · 1 event in 1 county or zone
Midlevel instability fueled high based showers across eastern Utah. These virga showers produced gusty outflow winds, one of which resulted in high wind criteria near Vernal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Midlevel instability fueled high based showers across eastern Utah. These virga showers produced gusty outflow winds, one of which resulted in high wind criteria near Vernal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 27, 4:43 PM MST, 51 minutes earlier.
Area forecast discussion, May 27, 4:43 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
543 PM MDT Fri May 27 2022
.SHORT TERM...(Tonight through Saturday night)
Issued at 303 PM MDT Fri May 27 2022
Early afternoon satellite imagery reveals a high-based CU field
has developed as expected as a result of a tongue of instability
having nosed in along the Continental Divide. In fact, this CU
field is even producing a few showers and thunderstorms with
several lightning strikes observed just beyond our eastern CWA
border. Mesoanalysis is indicating around 250-500 j/kg of MLCAPE
along the Divide mountains so that all makes sense. A couple
showers and storms have also developed along the higher terrain
of the eastern Uinta mountains where a few more lightning strikes
have been detected. Elsewhere, some mid and high level clouds are
streaming in from the west, signaling an increase in upper level
moisture downstream of an approaching trough. As the trough gets
closer, the pressure/height gradient will tighten and prevailing
winds will shift to the southwest and increase. That is already
beginning to happen, as evidenced by elevated surface winds gusts
across a large portion of eastern Utah and western Colorado today.
Despite the increasing upper level moisture, it's still hot and
bone dry at the surface. Combined with those winds, we have
critical fire weather in progress. Where fuels are critical in
west-central Colorado, southwest Colorado and east-central Utah,
Red Flag Warnings remain in effect through this evening.
Temperatures this afternoon are on track and well above normal for
time of year. We're currently sitting 1 degree below 90 degrees
here at NWS GJT. Probably won't tie or break any records, but
we're only a few degrees away. Temps will cool and winds will
diminish late this evening, but relative humidity recovery tonight
is expected to be poor. Please be careful and heed all burn
restrictions if you'll be doing any camping or building campfires
this holiday weekend.
On Saturday, the wind machine will really get cranking as the
gradient continues to tighten and a strong 110 kt 250 mb jet
noses in from the west and southwest. Mid and upper level moisture
will also increase too, and this will lead to the potential for
virga showers, particularly to the north of I-70. The low levels
will still be quite dry and boundary layer mixing will be deep.
Forecast soundings and CAM guidance are advertising widespread
wind gusts of 40 to 55 mph with the potential for higher gusts
underneath virga showers. Given all of the above, decided to issue
a Wind Advisory for all valley zones in eastern Utah and western
Colorado. The strong winds and dry air mass will also lead to yet
another day of critical fire weather conditions for the same
places as today. Red Flag Warnings remain in effect. Use extreme
caution while recreating outdoors, especially as it pertains to
fire. Increasing clouds may allow for temperatures to be a few
degrees cooler than today... but will still be well above normal.
By Saturday night, a strong cold front will drop into eastern Utah
and western Colorado from the northwest. Moisture with the front
is looking more and more robust. Model PWATs are progged to reach
150-200% of normal. Increasing large scale forcing for ascent via
jet dynamics and mesoscale forcing along the front will likely
produce fairly widespread shower/storm activity for the northern
half of the CWA (especially north of I-70). This shower activity
will continue into the morning hours which then has implications
for the weather on Sunday. More on that in the long term
discussion below.
.LONG TERM...(Sunday through Friday)
Issued at 303 PM MDT Fri May 27 2022
On Sunday, a band of moisture will be somewhere in the central
portion of the forecast area with jet dynamics aloft. Therefore
expected a band of showers ongoing in the morning. The models show
that those showers may try to dissipate late morning. This will be
important for a few reasons. One, the precipitation may help to
increase the surface moisture, which would support more instability
in the afternoon. If precipitation and clouds are able to clear late
morning then the environment will have time to destabilize as a
shortwave rounds the base of the trough over the northwest corner of
the area. Just about all of the models show instability increasing
Sunday afternoon, and it appears to be enough for scattered storms.
With increased winds aloft the shear present may support a few
stronger storms. The potential for heavy rain is low given the
overall quality of the moisture, but some moderate rainfall is
possible with these storms. Unfortunately, the fuels in SW CO are
about a month ahead of schedule therefore more conducive to
lightning starts. The models show the instability reaching that far
south so this can not be ruled. Also, the winds aloft will be
strongest across the southern half of the area so any showers and
storms that do form could produce strong outflow winds on top of the
already gusty winds expected. The true red flag conditions will be
confined to the NM state line, but some areas will experience RH in
the upper teens and 20s with the strong winds. RH values will all
depend on the moisture return. So it's difficult to pin down the
high fire danger, but many locations will be close to red flag and
have erratic conditions.
North of the front on and off precipitation is expected, but snow
levels are expected to remain fairly high until the colder air moves
in on Monday. Convection may locally lower snow levels at times in
the northern ranges. Mountain snow showers are possible Sunday night
through the system. Snowy conditions have a chance to improve each
day with the May sun angle and if clouds scatter out. The models
still show a dry slot moving in Monday, but maybe enough moisture to
support isolated to scattered precip. There remains some uncertainty
as to where the upper-level support will be on Monday. There are now
indications that additional energy could drop into the base of the
trough to our west on Tuesday further complicating the forecast. The
bulk of the precipitation through Tuesday is in the central and
northern mountains and some adjacent valleys. Snowfall accumulations
show several inches possible in the Uintas, Elkhead and Park Range,
Flat Tops and Elks mainly around and above the 9-10 kft elevations.
Lighter amounts are possible in some of the foothills and the Grand
Mesa, West Elks and San Juans as well. The critical fire weather
conditions look much less widespread on Tuesday onward as zonal flow
develops behind the departing system. Low temperatures will have to
be monitored for the freeze potential in some of the high valleys
Monday and Tuesday mornings.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 533 PM MDT Fri May 27 2022
VFR conditions are expected to prevail for the next 24 hours.
Gusty winds up to 30 knots will continue in the next few hours
before sunset before dwindling overnight. Overnight winds at most
sites will follow typical terrain driven patterns. Tomorrow winds
will pick up in the late morning, with gusts 35-45 knots possible
across the area in the afternoon.
&&
.FIRE WEATHER...
Issued at 303 PM MDT Fri May 27 2022
Widespread critical fire weather conditions will remain in place
this afternoon/evening and again tomorrow with low relative
humidity and winds gusting 35 to 55 mph at times. Adding to the
wind concerns will be virga and dissipating showers Saturday
afternoon that could lead to erratic and localized strong wind
gusts exceeding 55 mph. Red Flag Warnings remain in effect for
portions of southwest & west-central Colorado in addition to east
central Utah. A strong cold front arrives Saturday night and will
bring an increasing risk for showers and thunderstorms. Humidity
levels will be rising behind the front, decreasing the fire
weather risk across the north. The front is expected to push into
the Four Corners area by Sunday. Increasing winds and low relative
humidity ahead of the front may result in additional fire weather
concerns for the lower elevations of southwest Colorado. Thus, a
Fire Weather Watch has been issued for Colorado fire weather zones
207 and 290. By Monday, the fire weather risk shifts primarily
towards the New Mexico state line.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 10 PM MDT this evening for COZ203-207-
290>295.
Red Flag Warning from 11 AM to 10 PM MDT Saturday for COZ203-207-
290>295.
Wind Advisory from noon to 8 PM MDT Saturday for COZ001-002-
005>008-011-020>023.
Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ207-290.
UT...Red Flag Warning until 10 PM MDT this evening for UTZ490.
Red Flag Warning from 11 AM to 10 PM MDT Saturday for UTZ490.
Wind Advisory from noon to 8 PM MDT Saturday for UTZ022-024-027-
029.
&&
SHORT TERM...MDM
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...MDMHazardous weather outlook, May 27, 3:34 AM MST, 14 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
434 AM MDT Fri May 27 2022
COZ001>014-017>023-UTZ022>025-027>029-281200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
434 AM MDT Fri May 27 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
...RED FLAG WARNINGS ARE IN EFFECT TODAY AND AGAIN ON SATURDAY
MUCH OF SOUTHWEST AND WEST-CENTRAL COLORADO AND FOR EAST-CENTRAL
UTAH FOR DRY FUELS, LOW RELATIVE HUMIDITY AND GUSTY WINDS...
.DAY ONE...Today and Tonight
Critical fire weather conditions will be found in the Four
Corners, west-central Colorado and east-central Utah this
afternoon and evening. Winds gusting up to 45 mph are expected
with very dry conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A strong spring storm will move across western Colorado this
weekend. As the storm approaches, very windy and dry conditions
will overtake the region. This will bring increased critical fire
weather conditions through Saturday. Winds will continue through
early next week, although a cold front will push south and bring
an increased chance for showers and thunderstorms with high
mountain snow possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 27, 5:05 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM NON-TSTM WND GST MEEKER 40.05N 107.88W
05/27/2022 M44 MPH RIO BLANCO CO ASOS
ASOS STATION KEEO MEEKER AIRPORT.
&&Local storm report, May 27, 5:06 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM NON-TSTM WND GST 5 SW CORTEZ 37.30N 108.63W
05/27/2022 M43 MPH MONTEZUMA CO ASOS
ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.
&&High Wind, Eastern Uinta Basin
- When
- May 27, 5:34 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
A peak wind gust of 58 MPH was measured by the automated weather station at the Vernal Regional Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 27 to 28, 20224 deaths · 3 events
- Tornadoes and Hail in Virginia, May 27, 20223 injured · $1.1 million · EF2 · 36 events
- Tornadoes and Damaging Winds in Maryland, May 27, 2022$507,000 · EF1 · 22 events
- Tornado in Pennsylvania, May 27, 20223 injured · $325,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in Virginia, May 27, 2022$181,000 · EF1 · 14 events
- Flash Flood and Damaging Winds in North Carolina, May 27, 2022$83,000 · 50 kt wind · 39 events
- Flash Flood in Indiana, May 27, 2022$300,000 · 1 event
- Damaging Winds in Virginia, May 27, 2022$39,000 · 55 kt wind · 18 events
- Tornado in Pennsylvania, May 27, 2022$70,000 · EF0 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 27, 202255 kt wind · 34 events
- Damaging Winds in Pennsylvania, May 27, 2022$22,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 27, 202252 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025828.